Can an Angiotensin Receptor Blocker Be Used in a Patient in Whom Angioedema Developed With an Angiotensin-Converting Enzyme Inhibitor?

Authors


Raymond R. Townsend, MD, Department of Medicine, Hypertension Program, University of Pennsylvania School of Medicine, White Building, 3400 Spruce Street, Philadelphia, PA 19104
E-mail: townsend@mail.med.upenn.edu

The many benefits of pharmacologic blockade of the renin-aldosterone-aldosterone system have been demonstrated in the treatment of heart failure, chronic kidney disease, and hypertension. Angiotensin-converting enzyme (ACE) inhibitors and angiotensin receptor blockers (ARBs) are increasingly prescribed in clinical practice. The question is often posed as to whether it is safe to use an ARB in a patient who has had angioedema while taking an ACE inhibitor. Issues that should be addressed when making this decision include (1) whether the patient has had a true angioedema reaction to an ACE inhibitor as opposed to an idiopathic angioedema episode or an idiosyncratic reaction to one of the components in a particular ACE inhibitor formulation and (2) whether the clinical benefit of further ACE inhibitor use outweighs exposing the patient to a possible life-threatening reaction.

ACE inhibitors both inhibit the conversion of angiotensin I to angiotensin II and increase bradykinin levels. This latter effect may contribute to angioedema, since increased tissue levels of bradykinin have been reported in patients with ACE inhibitor–associated angioedema.1 Genetic deficiencies in other pathways that degrade bradykinin may also predispose selected patients to the development of angioedema with the use of an ACE inhibitor. This observation is supported by the finding of low plasma concentrations of aminopeptidase P, another enzyme that catabolizes bradykinin that is seen in patients with a history of ACE inhibitor–induced angioedema.2

ACE inhibitor–induced angioedema occurs in only 0.1% to 0.7% of patients.3,4 The angioedema is class-specific, and all ACE inhibitors can cause this problem; the angioedema is directly related to their mechanism of action. Older age and an absence of an allergic history are the main clinical features associated with ACE inhibitor–induced angioedema. ACE inhibitors account for many cases of angioedema seen in emergency departments because of the frequent use of these drugs in the general population.5,6 Angioedema is not related to ACE inhibitor–induced cough, which is much more common (occurs in 5%–20% of patients).7 ACE inhibitor–induced angioedema typically involves the mouth, lips, tongue, larynx, pharynx, and subglottic tissues; urticaria, however, is absent. Intestinal edema may also develop, with sudden onset of abdominal pain, diarrhea, and vomiting. One-half of cases occur within 1 week of beginning therapy, but others may occur up to several years later.3,8,9 Black patients and older patients may be more susceptible to this complication.4,9

ARBs, which inhibit the angiotensin II receptor, are not thought to significantly alter bradykinin levels. ARB use, however, has also been linked to the development of angioedema, but the exact mechanism of this angioedema is not well understood. Angioedema is even less frequent with ARB use than with ACE inhibitor use. The recent Ongoing Telmisartan Alone and in Combination With Ramipril Global Endpoint Trial (ONTARGET) reported angioedema in 0.3% of patients receiving an ACE inhibitor and in only 0.1% of patients receiving an ARB.10

Angioedema recurrence in patients taking an ARB who previously had ACE inhibitor–induced angioedema varies from very low to as high as 50%.8,11,12 A retrospective study of 64 consecutive patients with ACE inhibitor–related angioedema was performed in 2004.11 Fifty-four of the patients were available for follow-up and were switched to an ARB (n=26), a calcium channel blocker (n=14), or another antihypertensive agent (n=14). Forty-six patients (85%) noted a disappearance or marked reduction in angioedema after discontinuing the ACE inhibitor. Among the remaining 8 individuals, the following was noted: angioedema was determined not to be due to the ACE inhibitor in 2 patients, idiopathic angioedema was diagnosed in 4 patients, and after switching to an ARB angioedema persisted in 2 patients; this disappeared after withdrawal of the ARB.

These retrospective data suggest that although the incidence of ARB-induced angioedema is low, it can still occur and can be potentially life-threatening. Ultimately, the clinician must weigh the clinical risk/benefit ratio in each individual patient and make a decision on a case-by-case basis. If the physician elects to use an ARB in these patients, the patient should be informed about the risks of recurrent angioedema, which—although uncommon—are real. The patient should be advised to take the medication under supervision and should have immediate access to contacting emergency services if needed. Keep in mind that although most cases of angioedema occur within 2 weeks of starting an ARB, angioedema has been reported to have occurred months to years after initiating the drug. Both authors have used ARBs successfully in patients with ACE inhibitor–induced angioedema when the clinical benefit outweighed the risk.

Ancillary